In September, my psychiatrist agreed that I was finally ready to wean off of my antidepressant. I had been doing very well, and have since fully recovered from Postpartum Depression and Anxiety. My therapist echoed the sentiment, citing numerous recent visits where I had shown tremendous improvement. I felt better and more confident than I had been in a long time I was ready.
A month ago, I slowly tapered to half my already low dosage. A few weeks ago, it was decided that I could try to completely stop the medication. I was so convinced of my recovery that I didn’t hesitate at all. I never had a bad reaction to this medication. I tapered down to half my original dosage without anything. Stopping completely? No problem!
Three days after I stopped the medication, I caught what felt like the stomach flu. Four – five days after, I didn’t feel like the same person any longer. Things had changed, and I wasn’t as convinced about my plan. This is my experience with coming off of the antidepressant, Lexapro:
All this light, it cannot fight, the deep shadows the thrive within. Once hidden, they are now free. I can’t escape the feeling of uneasiness.
The things that I thought were like long gone have seemingly crept their way back in. I can try to fight, but with every attempt, the heaviness in my chest gets fuller. The darkness of the night isn’t comforting; I am once again fearful. I would walk into my dark living room, and a somber feeling would hit me like a bus. I remember this sadness. I remember it well. Why has it returned? Why has it come back to torture me?
I walked outside briefly. I can feel the loneliness of the night. The dark sky looks ominous. My home surroundings feel strange; it looks like home, but isn’t. I can’t deny that I feel far removed and foreign to it. I know this. I know this situation all too well. It is a damning feeling, that perhaps I cannot do this. I am not ready.
Later, I retreat to my room in worry. I don’t know how to fix this. My brow is furrowed, as my mind runs into overtime. A mix of moonlight and streetlights peek through my curtains, and I am anxious that the evening is long. I can’t fight. I can’t sleep. The heaviness continues to grow. I toss and turn in anguish. I am not only sick. I am in withdrawal.
How could this be ? I was supposed to be stronger. I was supposed to be better. I recovered…didn’t I?
Anxiety continued to grow without any rhyme or reason. Worse, it comes in waves. Sometimes, it feels as if I’ve overcome it, and it’s long gone. Then, out of nowhere, it returns. It’s unnerving; I can’t control this, and I don’t know what I can do to make it better. I try to talk to friends. It helps temporarily, but there’s only so much time that they can spend talking to me. An hour or so after our conversations, I can feel things growing again.
I feel more nauseous. I don’t want to eat, because there’s a chance that it won’t stay down. I don’t think that I can sleep. The anxiety remains a heavy burden on my heart. I no longer felt like myself. I don’t think I’m safe from that anxiety. How long would it be before depression comes in? I couldn’t trust that my recovery. My coping skills only helped temporarily. My confidence, my ability to see through the positive aspects of life, was waning. I started to feel a tinge of hopelessness.
Why am I so anxious? I am filled with regret and disappointment. How has it come to this?
My son’s birthday is tomorrow. I’m not excited, I’m nervous. We’re supposed to be celebrating. It’s supposed to be a fun, and exciting trip. The past few days, my son has been trying to play with me. Before, I’d be ecstatic and proud of him. I am filled with nothing but worry. There isn’t excitement. There aren’t any maternal feelings in me.
I got in touch with my psychiatrist. She recommended that I reintroduce a very small amount of the medication back into my regiment…today. I would feel immediate relief, and we could talk about future plans during my next visit. I felt relieved to hear that there was a way out of this. I also feel worried – is my happiness dependent on this ?
2 Weeks Later:
I’ve been on 2.5mg of Lexapro for a short time now. The difference between now and two weeks ago is huge. Those feelings of helplessness and worry are long gone. I feel like my old self again. I’m able to enjoy things. Luckily, the relief came just in time for my son’s birthday celebration at Disneyland. While I continued to be sick during my vacation, I wasn’t plagued by the withdrawal symptoms. I’m going to be on this low dosage for some time, but I do wonder what the rest of year means for me. Even if the process means that I can never completely live without the medication, it’s not a bad thing. If it means living in discomfort versus living a happier life, the answer is obvious. I deserve a happier, healthier me.
If you’re weaning off antidepressants, know that this is a process. Listen to your body, and what your mental professionals are saying. This is not something that can be done cold turkey, no matter what. Low (dosage) and slow is the way to go. If at any time you feel any discomfort or worry, do not hesitate to contact your doctor. Talk about it with others, including your therapist.